Schwarz Lemmas via the Pluricomplex Green’s Function


We prove a version of the Schwarz lemma for holomorphic mappings from the unit disk into the symmetric product of a Riemann surface. Our proof is function-theoretic and self-contained. The main novelty in our proof is the use of the pluricomplex Green’s function. We also prove several other Schwarz lemmas using this function.

This is a preview of subscription content, access via your institution.


  1. 1.

    Agler, J., Young, N.J.: A Schwarz lemma for the symmetrized bidisc. Bull. Lond. Math. Soc. 33(2), 175–186 (2001)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Agler, J., Lykova, Z.A., Young, N.J.: Extremal holomorphic maps and the symmetrized bidisc. Proc. Lond. Math. Soc. (3) 106(4), 781–818 (2013)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bharali, G.: Nonisotropically balanced domains, Lempert function estimates, and the spectral Nevanlinna-Pick problem (2006). arXiv:math/0601107

  4. 4.

    Bharali, G.: Some new observations on interpolation in the spectral unit ball. Integral Equ. Oper. Theory 59(3), 329–343 (2007)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Bharali, G., Biswas, I., Divakaran, D., Janardhanan, J.: Proper holomorphic mappings onto symmetric products of a Riemann surface. Doc. Math. 23, 1291–1311 (2018)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Chakrabarti, D., Gorai, S.: Function theory and holomorphic maps on symmetric products of planar domains. J. Geom. Anal. 25(4), 2196–2225 (2015)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Chakrabarti, D., Grow, C.: Proper holomorphic self-maps of symmetric powers of balls. Arch. Math. (Basel) 110(1), 45–52 (2018)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Chandel, V.S.: The 3-point spectral pick interpolation problem and an application to holomorphic correspondences. J. Geom. Anal. (2017). arXiv:1710.02955

  9. 9.

    Demailly, J.-P.: Mesures de Monge-Ampère et mesures pluriharmoniques. Math. Z. 194(4), 519–564 (1987)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Edigarian, A., Zwonek, W.: Geometry of the symmetrized polydisc. Arch. Math. (Basel) 84(4), 364–374 (2005)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Gunning, R.C.: Introduction to Holomorphic Functions of Several Variables, vol. I, The Wadsworth & Brooks/Cole Mathematics Series, Wadsworth & Brooks/Cole Advanced Books & Software, Pacific Grove, CA (1990). Function theory

  12. 12.

    Haridas, P., Janardhanan, J.: A note on the smoothness of the Minkowski function (2018). arXiv:1805.11023

  13. 13.

    Hörmander, L.: An Introduction to Complex Analysis in Several Variables, 3rd edn. North-Holland Mathematical Library, vol. 7. North-Holland Publishing Co., Amsterdam (1990)

  14. 14.

    Jarnicki, M., Pflug, P.: Invariant Distances and Metrics in Complex Analysis, 2n extended edn. Walter de Gruyter, Berlin (2013)

    Book  Google Scholar 

  15. 15.

    Klimek, M.: Extremal plurisubharmonic functions and invariant pseudodistances. Bull. Soc. Math. Fr. 113(2), 231–240 (1985)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Klimek, M.: Pluripotential Theory, London Mathematical Society Monographs. New Series, vol. 6. The Clarendon Press, Oxford University Press, Oxford Science Publications, New York (1991)

  17. 17.

    Kobayashi, S.: Hyperbolic Complex Spaces, Grundlehren der Mathematischen Wissenschaften, vol. 318. Springer, Berlin (1998)

    Book  Google Scholar 

  18. 18.

    Lempert, L.: La métrique de Kobayashi et la représentation des domaines sur la boule. Bull. Soc. Math. Fr. 109(4), 427–474 (1981)

    Article  Google Scholar 

  19. 19.

    Nikolov, N.: The symmetrized polydisc cannot be exhausted by domains biholomorphic to convex domains. Ann. Pol. Math. 88(3), 279–283 (2006)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Nokrane, A., Ransford, T.: Schwarz’s lemma for algebroid multifunctions. Complex Var. Theory Appl. 45(2), 183–196 (2001)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Sibony, N.: A Class of Hyperbolic Manifolds, Recent Developments in Several Complex Variables (Proc. Conf., Princeton Univ., Princeton, NJ, 1979), Ann. of Math. Stud., vol. 100, Princeton Univ. Press, Princeton, NJ, pp. 357–372 (1981)

  22. 22.

    Stanton, C.M.: Bounded analytic functions on a class of open Riemann surfaces. Pac. J. Math. 59(2), 557–565 (1975)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Vesentini, E.: On the subharmonicity of the spectral radius. Boll. Un. Mat. Ital. (4) 1, 427–429 (1968)

    MathSciNet  Google Scholar 

  24. 24.

    Whitney, H.: Complex Analytic Varieties. Addison-Wesley Publishing Co., Reading (1972)

    MATH  Google Scholar 

  25. 25.

    Zwonek, W.: Function theoretic properties of symmetric powers of complex manifolds (2018). arXiv:1804.09600

Download references


I would like to thank Dr. Pranav Haridas for many useful discussions. Prof. Aprameyan Parthasarathy and Dr. Vikramjeet Chandel read parts of this manuscript and made useful suggestions that have greatly improved the manuscript. Prof. G.P. Balakumar patiently answered many questions, both trivial and hard, that were useful in the proofs. I would also like to thank Prof. Autumn Kent for bringing Stanton’s paper [22] to my attention. I am grateful to the anonymous referee for her/his careful reading of our paper and the many useful suggestions that have improved our exposition.

Author information



Corresponding author

Correspondence to Jaikrishnan Janardhanan.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Jaikrishnan Janardhanan is supported by a DST-INSPIRE fellowship from the Department of Science and Technology, India (Grant Number IFA-14/MA-47).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Janardhanan, J. Schwarz Lemmas via the Pluricomplex Green’s Function. J Geom Anal 30, 4110–4125 (2020).

Download citation


  • Schwarz lemma
  • Symmetric product
  • Pluricomplex Green’s function

Mathematics Subject Classification

  • Primary: 32H15
  • 32H20
  • 32U35